Combinatorial topology and the global dimension of algebras arising in combinatorics

Stuart Margolis, Franco Saliola, Benjamin Steinberg

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


In a highly influential paper, Bidigare, Hanlon and Rockmore showed that a number of popular Markov chains are random walks on the faces of a hyperplane arrangement. Their analysis of these Markov chains took advantage of the monoid structure on the set of faces. This theory was later extended by Brown to a larger class of monoids called left regular bands. In both cases, the representation theory of these monoids played a prominent role. In particular, it was used to compute the spectrum of the transition operators of the Markov chains and to prove diagonalizability of the transition operators. In this paper, we establish a close connection between algebraic and combinatorial invariants of a left regular band: we show that certain homological invariants of the algebra of a left regular band coincide with the cohomology of order complexes of posets naturally associated to the left regular band. For instance, we show that the global dimension of these algebras is bounded above by the Leray number of the associated order complex. Conversely, we associate to every flag complex a left regular band whose algebra has global dimension precisely the Leray number of the flag complex.

Original languageEnglish
Pages (from-to)3037-3080
Number of pages44
JournalJournal of the European Mathematical Society
Issue number12
StatePublished - 2015

Bibliographical note

Publisher Copyright:
© European Mathematical Society 2015.


  • Chordal graph
  • Classifying space
  • Cohomology
  • Global dimension
  • Hereditary algebra
  • Hyperplane arrangements
  • Left regular band
  • Leray number
  • Order complex


Dive into the research topics of 'Combinatorial topology and the global dimension of algebras arising in combinatorics'. Together they form a unique fingerprint.

Cite this